Washington, 2010

Wildfire in Washington, August 3 to 7, 2010

August 3 to 7, 2010 · NWS OTX · 1 event in 1 county or zone

The Leahy Junction Fire, centered 14 miles southeast of Bridgeport, was a lightning caused fire that burned 1,000 acres. The fire caused the closure of state Highway 174 a couple times on August 4th and 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Leahy Junction Fire, centered 14 miles southeast of Bridgeport, was a lightning caused fire that burned 1,000 acres. The fire caused the closure of state Highway 174 a couple times on August 4th and 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 3, 4:00 PM PST, 1 hour earlier.

Area forecast discussion, Aug 3, 4:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT TUE AUG 3 2010

.SYNOPSIS...
AN UNSTABLE ATMOSPHERE WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA THROUGH FRIDAY. SATURDAY WILL SEE A BREAK IN THE WEATHER
BEFORE A PACIFIC FRONT BRINGS COOLER TEMPERATURES AND A
THREAT OF SHOWERS FOR SUNDAY AND MONDAY.

&&

.DISCUSSION...
TONIGHT THROUGH THURSDAY NIGHT...
AN UNSTABLE AND ACTIVE WEATHER PATTERN WILL PERSIST OVER THE INLAND
NORTHWEST THROUGH THURSDAY. PLENTY OF MOISTURE IN PLACE OVER OUR
AREA WILL MEAN THAT THUNDERSTORMS THAT DEVELOP WILL BE WET WITH
THE POTENTIAL FOR HEAVY RAIN.

TONIGHT...WELL DEFINED LOW SPINNING OVER NORTHWEST WASHINGTON
CONTINUES TO FIRE THUNDERSTORMS OVER THE CASCADES AND NORTHERN
MOUNTAINS. THE SOUTHEASTERLY FLOW AROUND THIS LOW IS A FAVORABLE
UPSLOPE DIRECTION FOR THE CASCADES SO POPS ARE HIGHEST THERE. FLASH
FLOOD WATCH WILL REMAIN UNTIL 11PM. THE LOW WILL SAG INTO THE
CENTRAL WA CASCADES OVERNIGHT. THIS WILL CAUSE THE CONVECTION TO
MOVE SOUTHWARD INTO THE WENATCHEE AREA LATER TONIGHT. ELSEWHERE
MOUNTAIN THUNDERSTORMS WILL DIE OFF OVERNIGHT.

WEDNESDAY...THE UPPER LOW WILL REMAIN OVER CENTRAL WASHINGTON
THROUGHOUT THE DAY. JUST ABOUT THE ENTIRE FORECAST AREA WILL BE
UNSTABLE WITH THE POTENTIAL FOR THUNDERSTORMS. EASTERLY FLOW ON
THE NORTH SIDE OF THE LOW ONCE AGAIN FAVORS THE NORTHERN CASCADES
FOR THUNDERSTORMS. BUT THE SOUTHWESTERLY UPSLOPE INTO THE
PANHANDLE AND NORTHEAST WA IS EQUALLY IMPRESSIVE ALONG WITH BETTER
DYNAMIC LIFT ALOFT. 0-6KM SHEAR IS A LITTLE BETTER THAN IN THE
CASCADES SO A LITTLE BETTER CHANCE OF STORMS GETTING ORGANIZED.

THURSDAY...A WAVE DIGS ALONG THE CALIFORNIA COAST. IN RESPONSE THE
RIDGE BUILDS OVER THE ROCKIES. THIS PUSHES OUR LOW OUT OF OUR AREA
AND BUILDS OUR HEIGHTS A BIT...ALLOWING TEMPERATURES TO WARM A FEW
MORE DEGREES. THE ATMOSPHERE REMAINS UNSTABLE...MAINLY IN THE
PANHANDLE AND NORTHEAST WA. DRIER AIR PUSHES INTO THE BASIN AND
SPOKANE AREA FOR LOWER CHANCES OF THUNDERSTORMS THERE. SHEAR IS
STILL MARGINAL FOR STRONG THUNDERSTORMS.  RJ

FRIDAY THROUGH TUESDAY...A LONGWAVE TROUGH WILL PERSIST
ACROSS THE PAC NW THROUGH MUCH OF THE PERIOD. SEVERAL WAVES
PIVOTING THROUGH THE TROUGH WILL MOVE THROUGH THE INLAND NW
BRINGING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. ONE WEAK
WAVE WILL TRACK ACROSS THE NORTHERN MTNS ON FRIDAY THEN A
SECOND...STRONGER WAVE WILL PIVOT AROUND THE BASE OF THE TROUGH
SATURDAY INTO SATURDAY NT. THE SECOND WAVE WILL BE DRIVEN UNDER A
80KT JET WHICH WILL NOT ONLY DEEPEN THE LONGWAVE TROUGH OVER THE
REGION BUT DRAW COOLER AIR DOWN FROM THE HIGHER LATITUDES AND
USHER A COLD FRONT THROUGH THE INLAND NW. ALL MODELS AGREE ON THE
LONGWAVE TROUGH DEEPENING FOR THE REASONING LISTED
ABOVE...HOWEVER...THERE ARE SOME DIFFERENCES NOTED ON THE TIMING
AND STRENGTH OF THE MAIN SHORTWAVE PIVOTING THROUGH THE BASE OF
THE TROUGH WHICH WILL BE USHERING THE INITIAL COLD FRONT AND BEST
MIDLEVEL FORCING FOR PRECIPITATION CHANCES. THE AMOUNT OF COOLING AT
THE SURFACE AND TIMING OF THE MIDLEVEL WAVE WILL HIGHLY DETERMINE
WHETHER WE CAN EXPECT THUNDERSTORMS OR JUST SHOWERS.
ADDITIONALLY...THE TIMING WILL ALSO DICTATE WHAT SPEED OF WINDS WILL
MATERIALIZE WITH THE FROPA. A LATE DAY FROPA WOULD SUPPORT THE
WINDIEST SCENARIO...WHILE A MORNING OR OVERNIGHT TIMING WOULD BE
SUBSTANTIALLY WEAKER. GENERALLY...THE SAME THINKING GOES FOR THE
THUNDER POTENTIAL AS WELL. ATTM...MODEL MAJORITY IS LEANING TOWARD
THE LATE AFTERNOON CASE...HOWEVER...THE EVENT IS STILL SEVERAL DAYS
OUT AND TIMING IS LIKELY TO CHANGE SOME.

ON SUNDAY AND MONDAY...THE TROUGH WILL BE WELL ESTABLISHED OVER
THE REGION BRINGING A RELATIVELY COOL COUPLE OF DAYS TO THE
INLAND NW AS 850MB TEMPERATURES COOL INTO THE LOWER TEENS NEAR THE
CASCADES TO UPPER TEENS ALONG THE MONTANA BORDER. THERE IS STILL A
POTENTIAL FOR WEAK VORTICITY SPIN-UPS TO PASS THROUGH FOCUSING
SHOWERS AND/OR THUNDERSTORMS... OTHERWISE...THE MAIN CULPRIT FOR
AFTERNOON CONVECTION WILL BE DIURNALLY DRIVEN AND FOCUS ACROSS THE
NORTHERN AND EASTERN MTNS. TEMPERATURES ON SUNDAY AND MONDAY WILL
ONLY BE IN THE UPPER 70'S TO MIDDLE 80'S... ROUGHLY A HANDFUL OF
DEGREES BELOW TYPICAL AUGUST VALUES.

THE TROUGH REMAINS IN PLACE ON TUESDAY BUT BEGINS TO DEEPEN
FURTHER SOUTH AND SLIGHTLY OFF THE COAST. THIS WILL ALLOW
INCREASING SOUTHERLY GRADIENTS IN THE MIDDLE LEVELS...ALLOWING
WARMER TEMPERATURES TO CRAWL BACK IN FROM THE SOUTH. THIS SHOULD
ALLOW NEAR NORMAL TEMPERATURES TO FIND THEIR WAY BACK INTO THE
INLAND NW. THERE NO STRONG SIGNAL THAT WE WILL SEE PRECIPITATION
SO ONLY CARRIED POPS ACROSS THE MOUNTAINS WHERE AFTERNOON
CONVECTION IS CLIMATOLOGICALLY FAVORED. /SB

&&

.AVIATION...
SLOW MOVING THUNDERSTORMS SCATTERED ACROSS THE NORTHERN PART OF THE
FORECAST AREA AT 00Z. EXPECT THESE TO DIMINSH BTWN 00Z AND 04Z
LEAVING ONLY ISOLATED SHOWERS. FAVORED AREA FOR THIS RESIDUAL
ACTIVITY WILL NOT BE NEAR THE TAFS SITES... EXCEPT FOR KEAT. LEFT
VCTS AND VCSH IN THE FORECAST FOR THIS POSSIBILITY WITH THE GREATEST
THREAT REDUCED VISIBILITY IN HEAVY RAIN. FAVORED AREAS THRU 06Z WILL
BE FROM THE CREST OF THE CASCADES EAST ACROSS THE OKANOGAN AND INTO
THE NRN ID PANHANDLE. EXPECT CLOUDS AND SHOWERS TO REFORM ON WED
WITH A BETTER CHANCE FOR THUNDER AND RAIN NEAR THE SPOKANE AREA
TERMINALS. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        60  88  61  91  61  87 /  20  30  30  20  20  10
COEUR D'ALENE  56  86  57  90  56  86 /  20  30  30  20  20  20
PULLMAN        53  87  53  91  54  87 /  10  20  20  10  20  20
LEWISTON       62  95  63  98  65  96 /  10  10  10  10  20  20
COLVILLE       54  90  56  93  54  90 /  40  40  40  30  30  20
SANDPOINT      53  83  54  87  50  85 /  30  30  30  30  30  20
KELLOGG        54  84  56  87  57  84 /  20  40  40  30  30  20
MOSES LAKE     60  94  61  96  61  92 /  10  20  20  10  10   0
WENATCHEE      64  93  65  95  65  91 /  20  20  20  20  10  10
OMAK           58  92  61  94  57  93 /  70  60  60  50  50  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY...WATERVILLE PLATEAU...
     WENATCHEE AREA.

&&
Hazardous weather outlook, Aug 3, 1:21 AM PST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
221 AM PDT TUE AUG 3 2010

IDZ001>004-026-027-WAZ031>037-041100-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
221 AM PDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-041100-
EAST SLOPES NORTHERN CASCADES-
221 AM PDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SHOWERS ARE LIKELY THIS AFTERNOON AND EVENING WITH A CHANCE OF
THUNDERSTORMS. THESE STORMS WILL MOVE SLOWLY AND PRODUCE HEAVY
RAIN. THE HEAVY RAIN MAY LEAD TO INCREASED RUNOFF OVER THE STEEP
TERRAIN AND POSSIBLE FLASH FLOODING OR DEBRIS FLOWS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR ADDITIONAL SLOW MOVING THUNDERSTORMS WITH HEAVY
RAIN WILL CONTINUE WEDNESDAY AFTERNOON AND EVENING...AND AGAIN
THURSDAY AFTERNOON AND EVENING.

WAZ038-041-043-044-041100-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
221 AM PDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON AND
EVENING...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 2:49 PM PST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
349 PM PDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             4 SE WINTHROP           48.43N 120.11W
08/03/2010  E0.50 INCH       OKANOGAN           WA   PUBLIC

            VERY HEAVY RAIN.

&&

RMILLER
Local storm report, Aug 3, 2:56 PM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
356 PM PDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       3 SE WINTHROP           48.44N 120.13W
08/03/2010  M1.01 INCH       OKANOGAN           WA   TRAINED SPOTTER

            HEAVY RAIN FELL IN 45 MINUTES.

&&

RMILLER
Special weather statement, Aug 3, 3:28 PM PST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
428 PM PDT TUE AUG 3 2010

WAZ037-040030-
STEVENS WA-
428 PM PDT TUE AUG 3 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON

UNTIL 530 PM PDT

AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTHPORT..MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   NORTHPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 11759 4881 11758 4882 11793 4900 11798
      4901 11766
TIME...MOT...LOC 2327Z 109DEG 4KT 4890 11772

SB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
August 3, 5:00 PM PST to August 7, 5:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255445.